MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/05/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a non-penumbra base catheter, and a guidewire via the right radial artery.It was noted that the patient had a tortuous anatomy.During the procedure, the red72 was advanced through the non-penumbra catheter but the physician encountered resistance in the internal carotid artery (ica).Therefore, the physician decided to remove both catheters.A guidewire was inserted for removal support.The red72 fractured at the distal length and the proximal length of the red72 was removed from the patient.The distal portion of the red72 remained in the patient.Multiple snare devices were used to try and retrieve the fractured piece of the red72; however, it was unsuccessful.The patient was transported to another facility for an open carotid endarterectomy where the fractured piece of the red72 was removed.Subsequently, the patient was admitted to the intensive care unit (icu).It was reported that the patient was recovering.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72) a non-penumbra base catheter, and a guidewire via the right radial artery.It was noted that the patient had a tortuous anatomy.During the procedure, the red72 was advanced through the non-penumbra catheter but the physician encountered resistance in the internal carotid artery (ica).Therefore, the physician decided to remove both catheters.A guidewire was inserted for removal support.The red72 fractured and the distal portion of the red72 remained in the patient.Multiple snare devices were used to try and retrieve the fractured piece of the red72; however, it was unsuccessful.The patient was transported to another facility for an open carotid endarterectomy where the fractured piece of the red72 was removed.Subsequently, the patient was admitted to the intensive care unit (icu).On 13-feb-2025, additional information was received that the patient is recovering in a skilled nursing facility and able to perform basic functions.
 
Additional Manufacturer Narrative
Please note that the following section was updated: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned penumbra system red 72 reperfusion catheter (red72) confirmed a fracture on the distal shaft.Further evaluation revealed stretching near the fracture.Kinks and ovalizations were present along the length of the catheter.If the red72 is advanced against resistance, damage such as kinks and ovalizations may occur.Subsequently, if the device is retracted against resistance, damage such as a fracture may occur.Based on the reported complaint, the root cause of resistance during the procedure could not be determined.Further evaluation revealed additional kinks and ovalizations on the proximal segment, and the coil winds were snared within a non-penumbra catheter.This damage was likely incidental and occurred during removal.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21305500
Report Number3005168196-2025-00030
Device Sequence Number18355088
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public00815948023932
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72KIT
Device Lot NumberH00005916
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2025
Supplement Date Received by Manufacturer02/13/2025
Initial Report FDA Received Date02/04/2025
Supplement Report FDA Received Date03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age79 YR
Patient SexFemale